Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 257, NWS Mobile, AL

November 1, 1997Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Nov 1, 1997, 1:16 PM CST for Covington County, Alabama. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 1, 1997, 1:16 PM CST (19:16 UTC)
Expired
Nov 1, 1997, 2:15 PM CST
In force
59 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

What was reported inside it

TimeReportWhereRemark
Nov 1, 1:20 PM CSTHail 1Andalusia, ALQuarter size hail was reported just northeast of Andalusia.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 1:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 7.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 011916 RRA
SVRMOB
ALC039-012015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
116 PM CST SAT NOV 1 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...COVINGTON COUNTY
 
AT 113 PM CST...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A SEVERE
THUNDERSTORM ABOUT 5 MILES NORTHWEST OF ANDALUSIA,AL. THIS STORM WAS
MOVING EAST-NORTHEAST AT 30 MPH AND WILL MOVE BETWEEN DOZIER AND OPP
THROUGH 215 PM CST.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 2:50 AM CST, 10 hours 26 minutes earlier.

Area forecast discussion, Nov 1, 2:50 AM CST, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 AM CST SAT NOV 1 1997

AS WAS THE CASE YESTERDAY MORNING...MODELS IN GOOD AGREEMENT WITH
UPPER FEATURES...DIFFER WITH SFC FEATURES. ALSO...AS WAS THE CASE
YESTERDAY...NGM WEAKER WITH SFC FEATURES...ETA STRONGEST AND AVN
SOMEWHERE IN BETWEEN. WILL AGAIN LEAN BETWEEN ETA/AVN SOLUTIONS. SFC
FRONT CURRENTLY OVER EASTERN PLAINS STATES PROGGED TO MOVE RAPIDLY
ACROSS FA TODAY AS UPPER PATTERN RAPIDLY AMPLIFIES. LOW PRESSURE THAT
PRODUCED YESTERDAYS PCPN LIFTS CONTINUES TO LIFT OUT. ABUNDANT
MOISTURE OVER AREA TODAY...MAINLY AT LOWEST LEVELS OF ATMOSPHERE...AS
INDICATED BY WIDESPREAD DENSE FOG. ALSO DEWPOINTS IN 60S OVER COASTAL
CWA...AND IN MID 60S/LOW 70S JUST WEST OF FA. SHOULD HAVE ENUF LOLVL
MOISTURE TO FUEL TSRA ACTIVITY THIS AFTERNOON OVER FA...WITH TRIGGER
MECHANISMS BEING APPROACHING SFC FRONT AND DYNAMICS (UVV) ASSOCIATED
WITH LEFT EXIT REGION OF STRONG MID/UPPER LEVEL JET MAX PROGGED TO
MOVE ACROSS GULF COASTAL AREA TODAY AROUND BASE OF AMPLIFYING UPPER
TROF. IN ADDITION...00Z ANALYSIS INDICATE 50H TEMPS -14 OVER AREA AND
WITH SFC HEATING TODAY...THIS TOO WILL AID IN ALLOWING ATMOSPHERE TO
BECOME INCREASING UNSTABLE THIS AFTERNOON. HAVE NO PROBLEM WITH SPCS
MODERATE SVR RISK OVER FLORIDA PANHANDLE FOR THIS AFTERNOON...AND
SHOULD PROBABLY MENTION SOME SEVERE TSRAS IN FLORIDA ZONES. FRONT
PROGGED TO MOVE EAST OF FA BY LATE AFTERNOON...DRYING THINGS OUT AND
ENDING TSRAS AND SVR THREAT. NO POPS AND COOLER REMAINDER OF PERIOD.
GUIDANCE TEMPS/POPS LOOK REASONABLE.

OVER THE COASTAL WATERS...S/SW WINDS THIS MORNING AROUND 15 KNOTS
INCREASING TO 20 TO 25 KNOTS BY EARLY AFTERNOON. WINDS SHIFTING NW BY
LATE AFTERNOON/EARLY EVENING WITH FROPA. SEAS INITIALLY AROUND 3 FEET
THIS MORNING...INCREASING TO 4 TO 6 FEET BY AFTERNOON...AND AFTER
FROPA 3 FEET NEAR SHORE BUT BUILDING TO 8 FEET WELL OFFSHORE. ROUGH
ON PROTECTED WATERS. CONT SCAS.

MOB 78/51/70/42 4200 PNS 77/53/69/44 4200
DTS 76/52/68/44 4200 EVR 76/48/64/40 5200 12

In the hours before

Special weather statement, Nov 1, 9:58 AM CST, 3 hours 18 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-021200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1000 AM CST SAT NOV 1 1997

A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON OVER PARTS OF
SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE.

A FAST MOVING COLD FRONT WILL MOVE INTO SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA EARLY THIS AFTERNOON AND AT THE TIME OF MAXIMUM
SURFACE HEATING. SURFACE TEMPERATURES APPROACHING 80 DEGREES AND
INCREASINGLY COLDER TEMPERATURES ALOFT WILL PROVIDE A FAVORABLE
VERTICAL TEMPERATURE PROFILE FOR SEVERE STORMS TO DEVELOP.

A JET STREAM IN THE UPPER LEVELS OF THE ATMOSPHERE WITH MOVE ACROSS
THE GULF COAST PROVIDING THE UPPER LEVEL DIVERGENCE NEEDED FOR SEVERE
STORM DEVELOPMENT. DEEP ATMOSPHERIC MOISTURE IS RATHER LIMITED SO
SIGNIFICANT RAIN ARE NOT EXPECTED BUT SEVERE STORMS THAT DO DEVELOP
WILL LIKELY PRODUCE LARGE HAIL...STRONG DAMAGING SURFACE WINDS AND
POSSIBLY ISOLATED TORNADOES.

THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO EXTREME SOUTHEAST
MISSISSIPPI AROUND THE NOON HOUR AND SPREAD EAST THROUGH THE
AFTERNOON...MOVING EAST OF THE WESTERN FLORIDA PANHANDLE BY
NIGHTFALL.

DUE TOb POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS MAY
BE REQUIRED THIS AFTERNOON...ESPECIALLY OVER THE FLORIDA PANHANDLE
AND EXTREME SOUTH ALABAMA.
Special weather statement, Nov 1, 10:00 AM CST, 3 hours 16 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-021200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1000 AM CST SAT NOV 1 1997

A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON OVER PARTS OF
SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE.

A FAST MOVING COLD FRONT WILL MOVE INTO SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA EARLY THIS AFTERNOON AND AT THE TIME OF MAXIMUM
SURFACE HEATING. SURFACE TEMPERATURES APPROACHING 80 DEGREES AND
INCREASINGLY COLDER TEMPERATURES ALOFT WILL PROVIDE A FAVORABLE
VERTICAL TEMPERATURE PROFILE FOR SEVERE STORMS TO DEVELOP.

A JET STREAM IN THE UPPER LEVELS OF THE ATMOSPHERE WITH MOVE ACROSS
THE GULF COAST PROVIDING THE UPPER LEVEL DIVERGENCE NEEDED FOR SEVERE
STORM DEVELOPMENT. DEEP ATMOSPHERIC MOISTURE IS RATHER LIMITED SO
SIGNIFICANT RAIN ARE NOT EXPECTED BUT SEVERE STORMS THAT DO DEVELOP
WILL LIKELY PRODUCE LARGE HAIL...STRONG DAMAGING SURFACE WINDS AND
POSSIBLY ISOLATED TORNADOES.

THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO EXTREME SOUTHEAST
MISSISSIPPI AROUND THE NOON HOUR AND SPREAD EAST THROUGH THE
AFTERNOON...MOVING EAST OF THE WESTERN FLORIDA PANHANDLE BY
NIGHTFALL.

DUE TO POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS MAY
BE REQUIRED THIS AFTERNOON...ESPECIALLY OVER THE FLORIDA PANHANDLE
AND EXTREME SOUTH ALABAMA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 12:40 PM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington2 hr
Nov 1, 2:10 PM CSTTornado WarningMOBChoctaw65 min
Nov 1, 2:21 PM CSTSevere Thunderstorm WarningMOBButler54 min
Nov 1, 2:42 PM CSTSevere Thunderstorm WarningMOBClarke, Washington2 hr
Nov 1, 2:42 PM CSTSevere Thunderstorm WarningMOBWilcox2 hr
Nov 1, 2:56 PM CSTTornado WarningMOBWashington64 min
Nov 1, 3:14 PM CSTSevere Thunderstorm WarningMOBMonroe61 min
Nov 1, 3:33 PM CSTSevere Thunderstorm WarningMOBCrenshaw27 min
Nov 1, 3:47 PM CSTSevere Thunderstorm WarningMOBMobile58 min
Nov 1, 3:47 PM CSTSevere Thunderstorm WarningMOBConecuh58 min
Nov 1, 3:57 PM CSTSevere Thunderstorm WarningMOBEscambia63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.